Illinois, 2025

Tornadoes and Hail in Illinois, April 30, 2025

April 30, 2025 · NWS ILX · 5 events in 4 counties and zones

A warm front lifting northward into south-central Illinois triggered scattered supercell thunderstorms along and south of the I-72 corridor during the evening of April 30th. one in Effingham County and the other in Coles County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into south-central Illinois triggered scattered supercell thunderstorms along and south of the I-72 corridor during the evening of April 30th. Two brief EF-U tornadoes touched down...one in Effingham County and the other in Coles County. Other cells dropped hail as large as ping-pong balls (1.5 in diameter) in Owaneco in Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 30, 6:20 PM CST, 54 minutes earlier. Its key messages:

  • There is a level 2 of 5 (slight risk) late this afternoon and this evening covering mainly southeast Illinois. Large hail, damaging winds, and a tornado or two are possible.
  • Showers and storms through tonight may generate heavy rain, leading to localized ponding of water in typical flood prone areas. There is a level 1 of 4 (marginal) risk for excessive rainfall.
  • Tomorrow, there is a level 1 of 5 (marginal) risk for severe weather southeast of a Springfield to Bloomington line. Wind and hail are the main risks.
Area forecast discussion, Apr 30, 6:20 PM CST, 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
720 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- There is a level 2 of 5 (slight risk) late this afternoon and
  this evening covering mainly southeast Illinois. Large hail,
  damaging winds, and a tornado or two are possible.

- Showers and storms through tonight may generate heavy rain,
  leading to localized ponding of water in typical flood prone
  areas. There is a level 1 of 4 (marginal) risk for excessive
  rainfall.

- Tomorrow, there is a level 1 of 5 (marginal) risk for severe
  weather southeast of a Springfield to Bloomington line. Wind
  and hail are the main risks.

&&

.UPDATE...
Issued at 720 PM CDT Wed Apr 30 2025

Forecast concern over the next couple hours is isolated supercells
near the I-70 corridor, where a Tornado Watch is in effect until
10 PM. Forcing is on the weak side, resulting in sparse coverage,
however the thermodynamic environment shows around 50 kt
effective deep layer shear on the northern edge of a 1000 J/kg
MLCAPE gradient. The storms we are watching are north of the warm
front, which was analyzed near I-64, and with favorably backed
winds, simulated hodographs over SE IL show good curvature in the
low levels. Thus tornadoes and hail will be a concern with the
strongest cells until instability diminishes later this evening.
Aside from the severe risk, a general uptick in coverage of
showers/storms is expected this evening and overnight over much of
the CWA ahead of a weak wave of low pressure. Locally heavy rain
will be the main feature of these storms, with latest CAMs showing
pockets of 1-2"+ rainfall overnight.

25

&&

.DISCUSSION...

Main concern in the near term will be the potential for a few
severe thunderstorms with the main concern southeast of a
Taylorville to Paris line tonight. Latest satellite imagery is
showing significant clearing in the wake of this morning's MCS
with stable wave clouds along the warm front and cloud streets
to the south. The RAP is showing this warm front moving north
into the southeast Illinois counties with MLCAPES increasing
into the 1000-2000 J/kg range with deep layer shear of 40-50
knots supporting a few organized multicells and supercells late
this afternoon into this evening. Large hail, damaging winds,
and a tornado or two will be possible with the strongest storms,
particularly along the warm front where there will be the best
low level curvature. Locally heavy rainfall is also possible
given PWATS near 1.75" and the potential for training.

The showers and thunderstorms will then lift north overnight
with the warm front before a upper trough will move across the
area along with an attendant cold on Friday. Have gone with
likely/ categorical PoPs along the front. There remains some
potential for a few severe thunderstorms over the eastern half
of the CWA on Thursday afternoon into early evening, with large
hail and damaging winds being the main threat. The chance for
showers and thunderstorms will diminish overnight on Thursday
night as this first trough moves off to the east.

There will be additional chances for showers Friday through
Sunday as the LREF is showing a trough moving across the area
into Sunday with 20 to 40% of the ensemble members producing
rain during this period. After a brief cool down over the
weekend, the NBM is showing temperatures warming back up
next week.

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 602 PM CDT Wed Apr 30 2025

MVFR ceilings, with patches of VFR were common across central IL
early this evening. This will continue for the next several hours,
while scattered showers and a few storms increase from the south,
associated with an approaching warm front. IFR ceilings are
forecast to slowly spread west to east across central IL
overnight, persisting into late morning then lifting and
scattering out during the afternoon. Scattered showers and a few
storms are possible on Thursday but expected coverage is too low
to include at this range. East winds tonight will veer south with
the warm frontal passage late, then continue to veer west by Thu
afternoon. 20-25 kt gusts will be common for much of the daylight
hours, particularly near/east of I-55.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 2:19 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
319 PM CDT Wed Apr 30 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-012030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
319 PM CDT Wed Apr 30 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will develop this afternoon near and south of
Interstate 70 with the threat diminishing before 9pm. The main
concerns with these storms include large hail to the size of ping
pong balls, thunderstorm wind gusts exceeding 60 mph, and a tornado.

Otherwise, a corridor of heavy rainfall will develop in the vicinity
of the Illinois River Valley late this evening with some localized
amounts up to 3 inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few stronger storms may develop Friday afternoon through early
Friday evening in areas east of Interstate 55. The main concerns will
be large hail up to 1 inch, and damaging thunderstorm wind gusts up
to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

The radar

The Evansville,IN radar (KVWX), 122 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Tornado, Effingham

When
April 30, 7:14 PM CST to 7:16 PM CST
Where
Effingham County, 2.5 mi N of Effingham to 2.51 mi SSE of Green Creek
Rating
EFU
Path length
1.73 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
39.156, -88.532

Video evidence showed a tornado touched down in an open field just west of Highway 45 and south of County Road 1680 North at 8:14 PM CDT. The tornado tracked northeastward, crossing Highway 45 and I-57 before dissipating just east of I-57 and south of East 1800th Avenue at 8:16 PM CDT. No damage was observed.

Hail, Christian

When
April 30, 7:30 PM CST to 7:35 PM CST
Where
Christian County, Owaneco
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.480, -89.200

Hail, Christian

When
April 30, 7:34 PM CST to 7:39 PM CST
Where
Christian County, 1 mi NE of Rosamond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -89.157

Tornado, Coles

When
April 30, 8:03 PM CST to 8:04 PM CST
Where
Coles County, 1.19 mi W of Campbell to 0.85 mi WNW of Campbell
Rating
EFU
Path length
0.48 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
39.401, -88.242

Video evidence showed a tornado touched down just west of North County Road 1270 East and south of East County Road 210 North about 2 miles north of Janesville at 9:03 PM CDT. The tornado tracked northeastward and quickly dissipated at 9:04 PM CDT. No damage was observed.

Hail, Sangamon

When
April 30, 8:39 PM CST to 8:44 PM CST
Where
Sangamon County, Chatham
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -89.700

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249843, 1249829, 1249831, 1249856, 1249832.